Advanced Prostate Cancer

Joint Pain

Hi, I am wondering if anyone has suffered from joint pain after chemotherapy or whilst on hormone therapy ? My husband finished 6 cycles of docetaxel in June 2017, and is now on monthly firmagon, monthly xgeva and daily casodex. He has suffered from joint pain since the end of the chemo, starting in his feet, but now in his fingers, elbows and knees. The doctors refuse to believe it is anything to do with the chemo, and say it is the hormone treatment... they gave him Vit B injections for a while, but they did nothing, and they now say that Vit D will help - so he needs to get out in the sun ( we live in Kenya so i do doubt it is a sun deficiency ! ), and have given him a Vit D supplement to take.

Has anyone else suffered from this, and if so did you find anything to take that helped ease the pain a little bit ? My husband has gone through so much and just hate to see him in extra pain !!

Many thanks X

15 Replies
oldestnewest

My joint pain appears to be caused by Xgeva. I noticed when I stopped Xgeva for a while my joint pain went away. I’m back on it and the pain is back. Advil helps with the pain.

2 likes
Reply

I have been on Lupron and Zytiga but not chemo. I have joint pain in my knees, hands and hip. Unfortunately I have not found a cure outside of pain pills like Alive.

In addition to get D3 from the sun, your husband may want to take calcium. Hormonal treatments tend to lower bone density.

If you find a solution please let us know. You are now part of our family. Remember, people like us we have to stick together!

1 like
Reply

The best thing I found for joint pain is exercise.

2 likes
Reply

I have not had chemo but did have joint pain associated with lupron. I don't know whether what I experienced is similar to your husband's or whether my resolution will help him. But, for whatever it's worth, here's what happened to me.

My pain was in the small joints - mainly fingers but also toes. The pain was at its worst after waking up in the morning. In addition to pain I experienced a lot of stiffness and "trigger finger", locking the fingers in a closed fist position.

I solved the problem with three treatments. First of all (as nameless9999 recommended), exercise. I did massive quantities of simple hand and foot exercises. Be gentle. Don't overstress the joints. But be persistent.

Secondly, I used heat and cold. Both worked. They worked best when alternating them - heat for a few minutes, then cold, then heat, etc. For my hands this was easy to do by running them under alternating hot and cold water faucets.

Thirdly, I tried to sleep in positions that didn't stiffen up my joints. The main thing was to sleep with clenched fists rather than flat hands.

That's what worked for me. I hope it helps.

Alan

2 likes
Reply

Hi Alan

Hope you have a terrific holiday.

What can I say.

Yesterday I had a slight set back.

I was determined to get a new CT & Nuc Mec Bone Scan so that I can set up my next part of my therapy as I was supposed to engage an oncologist on 25 January 18.

So because my recent haematuria (I described as minor) I obviously want a CT to help in my search for an explanation.

You do know I have settled with baking soda/honey;Ural and any tea (pH>8.0).

Unlucky for me my physician who wrote the referral was away on holiday and hence cannot be contacted and the Radiologist Jonathan Tow was very adamant/ethical.

He would not allow me to have a new Bone Scan inside the 3 months interval unless my prognosis has deteriorated but not when it is improving so I was denied this new Bone Scan.

Further to that he has approached "my initial Oncologist Armanda " to see if she agrees to allow me to this new Bone Scan to help me in my decision for further/future treatment.

Unfortunately she has rejected my request.

So this has started on a wrong foot.

Do you believe you can/intend to get help from someone who wants to use an out of date Bone Scan of mine dating 30 November 17 when no treatment was being implemented.

Also probably when they were being informed I was using baking soda it might have triggered this particular hostility.

Long story short so I was successful in my CT Scan. The reports indicated "status quo" with some indentations to bladder neck (I do have a very huge bladder tumour) and there mentioned of mild malignancy some where.

I believe this is a huge progress.

Currently with my regime I am still pain/fatigue free. I was able to have normal sex 3 hours back and delighted ( no issues/set back ). Funny though someone in the forum directed me to a lady speaker and topic was on sex for PCa survivor through the various/difficult/different journeys.

What I like to express is now I am having what you call dry ejaculation which I picked up from the u tube.

I thought only those who have recovered from the numerous and different conventional therapy experience this and it often take them immensely time and effort.

So this is my story and thanks for being patience.

Roland

1 like
Reply

Lucky Man , Great for you.Im not saying APC is anything but a scourge. But you have many blessings that many with APC don’’t ..ie; sex and no pain. Thanks for sharing your story...

Reply

Alan. Thank you. I have experienced the joint issues in my hands as well , been on lupron now for 17 months. Small joints in hands are stiff until I use them for a while in the morning. Also medicines seem to settle in my hips if I sit to long. Ok once I get to moving .

Reply

I have much of the same... had some crazy bursitis in both hips at one time. Inherited from mom arthritis and degenerative joint disease all intensified extremely by treatments and of course ADT. I Thought that I needed hip replacement but Dr say hip mild degeneration but the real prob. Barely any disc remaining inbetween bottom 5 disc.. So I got that going for me I’m overjoyed I don’t need hip replacement . I ve had back pain since a teenager . I can deal with that. A great book is helping me with the hip thing .. unlocking your hip flexors . www. Unlock your hip flexors.com By Rick Kaselj. 15 min of sequential stretches and strength moves. Minimal cost for book & dvd...Not only do I have the”Old mans Disease” PC. but I learned from the video that I also have “ old mans ass “syndrome. Ain’t that grand . It happens from too much sitting and not engaging your gluteus. I was down for awhile. I kept walking but if you have this OMAS your glutes don’t engage even while walking .. much better the more I follow this simple program . Hope that you too find relief from pain . Heat & cold works also an infared sauna is miraculous...

1 like
Reply

I have been experiencing quite a lot of joint pain especially in my hips and in my vertebrae. It seems to be getting progressively worse and when I mentioned it to the oncologist she said it could be a side effect of my Zoladex implants or it could be hormonal. I found some information on the Internet from women having Zoladex for breast cancer who also complained about joint pain. I did get some significant joint pain when I had chemo but after I stopped it got better and then flared up again several months after stopping chemo.

2 likes
Reply

I had little sharp pains in the hips, knees and ankles during the week after for first chemo (docetaxel) - two weeks ago. "Non-specific body pains" as it's described in the side effects. This lasted about a week. Working out in the pool most days has been a huge help. In Kenya, I imagine you can swim almost every day. I am on daily Casodex ('Caloxa') and 3-monthly Zoladex. I have also used cannabis oil on some days (5+5 drops) and have consequently managed to avoid prescription painkillers almost entirely.

2 likes
Reply

Yes!

Reply

Good Morning blueeyes74,

I just completed 6 cycles of Docetaxel/Carboplatin chemo combo (please see bio for treatment history).

Docetaxel can cause peripheral neuropathy in hands and feet, which can be temporary or permanent.

My Med Onc has me taking daily oral 100mg B6 to mitigate neuropathy. I also iced my hands and feet for duration of Docetaxel infusion. So far, OK.

Check out any recommendations for dealing with peripheral neuropathy, as that may what is going on with your husband.

Best wishes. Never Give In.

Mark, Atlanta

3 likes
Reply

Blue eyes. The chemo didn’t give me any joint pain but they put me on Xtandi after and it has given my dry joints and arthritis in my hands especially in the mornings. And that plus lupron has caused muscle mass loss. Hope this helps

Reply

Turmeric is good for joint pain as is ginger..

Reply

My husband had this too. And the doctor did not dismiss it! Unfortunately, he said it could last up to a year. I think it was about 9 months.

There are two known side effects related to extremity pain:

Post-chemo peripheral neuropathy. See ACS: cancer.org/treatment/treatm...

There is also post-chemo arthritis and arthralgia. I think this is what our doctor said as it wasn't really "neuropathic" pain (which is kind of different). There's not much to do, I think, except take pain killers and maybe some gentle exercising?

That said -- the other meds people mention are definitely possible culprits too. My husband got one dose of Zometa and even his eyelids hurt! So he switched to Xgeva and it was much better. To support your view, he didn't really get the arthritis-like pain until the chemo, more in the last cycles and for quite some time afterwards.

It is so frustrating when doctors don't listen to their patients and consider that the patient might really know what is going on with his body. You might try talking to the chemo nurse (if your MO office has one).

Here's hoping all else goes well with your husband's treatment

- Brenda

Reply

You may also like...